Results 1 to 6 of 6

Thread: Chemotherapy and SCI

  1. #1

    Chemotherapy and SCI

    I'm looking for tips and experiences from others who have the good fortune of facing cancer while in the wonderful world of SCI. I severed my spine at C7 seven years and four months ago. While in surgery, I was diagnosed with Chronic Lymphocytic Leukemia (CLL). Since then CLL has affected my life hardly at all, but my blood numbers finally got to the point that my oncologist advises chemotherapy. Chemo is usually successful at knocking CLL into remission, but what I'm dreading are the side effects. What does nausea feel like to someone with no sensation below the armpits? And diarrhea, I'm not religious but I'll pray to anyone's god that I don't have to experience that. Like so many of us, I'm bombarded with the comments of "you're so strong", "you're so brave", and "you have a great attitude (for a cripple)". But frankly, this has me scared shitless (scratch that. With my diarrhea fears, shitless would be good.) So, to any voices of experience, what should I expect?

  2. #2
    Senior Member
    Join Date
    Jun 2005
    Location
    East Bay/San Francisco
    Posts
    8,869
    Quote Originally Posted by endo_aftermath View Post
    I'm looking for tips and experiences from others who have the good fortune of facing cancer while in the wonderful world of SCI. I severed my spine at C7 seven years and four months ago. While in surgery, I was diagnosed with Chronic Lymphocytic Leukemia (CLL). Since then CLL has affected my life hardly at all, but my blood numbers finally got to the point that my oncologist advises chemotherapy. Chemo is usually successful at knocking CLL into remission, but what I'm dreading are the side effects. What does nausea feel like to someone with no sensation below the armpits? And diarrhea, I'm not religious but I'll pray to anyone's god that I don't have to experience that. Like so many of us, I'm bombarded with the comments of "you're so strong", "you're so brave", and "you have a great attitude (for a cripple)". But frankly, this has me scared shitless (scratch that. With my diarrhea fears, shitless would be good.) So, to any voices of experience, what should I expect?
    I am very sorry to hear about your diagnosis and that you are facing chemotherapy. I was diagnosed with non-Hodgkins Lymphoma, Follicular CD-20 in May of 2005. I am a c7 complete quad. I have been in remission since my treatments were completed in 2007. I was treated with a chemotherapy known as CHOP +R (cyclophosphamide, doxorubicin, vincristine, prednisone + rituxan, a monoclonal antibody).

    Chronic Lymphocytic Leukemia (CLL) is often treated very similarly to non-hodgkins lymphoma. Today there are newer initial treatments for both of these blood cancers. Do you know the chemotherapy regimen that has been prescribed for you?

    As to the side effects and some things to watch out for:
    Nausea
    Nausea can be successfully controlled by taking an antiemetic (anti nausea) drug prescribed by your doctor. There are at least 10 of these drugs available. I took Emend (Aprepitant)
    and never had a bout of nausea during the course of the treatment. You take these drugs before chemotherapy is administered. Some of these drugs are more effective and more expensive than others (Emend was very expensive), but you oncologist can make an easy case for coverage for these drugs because of the difficulty a quad has with vomiting and aspiration.

    Hair Loss
    About 3 months into the treatment, my hair and eyebrows began to thin. One morning NL found my pillow covered in hair and said...today is the day we shave your head. She cut all of the hair left on my head very short and then shaved my head with electric clippers. You may find that your hair "hurts" about 2-3 months in and you will know you are getting close to that day. My hair has grown back not too differently than before I lost it. You will need to find ways to keep you head warm. When our friends found out NL had shaved my head, I was gifted with hand knitted caps and scarves, wool tams, kerchiefs (which I was told I shouldn't wear "in the hood" Ha!Ha!), and shawls.

    Infections
    You may become more prone to infections. I had one bout with septicemia that put me in the hospital for 7 days. Urinary tract infections were my problem. How do you manage your bladder?

    Diarrhea
    I didn't have much problem with diarrhea.

    VAP (Venous Access Port)
    I had a VAP placed in my chest to make administration of chemotherapy easier. The veins in my arms did not have to be accessed to administer drugs and hydration. My physician preferred the VAP approach over a PICC (
    peripherally inserted central catheter) line. He seemed to think there was less chance for infection with the VAP.

    Nutrition
    You may not have nausea if you are taking appropriate medications, but generally, I found that my appetite just went into the dumper and I was losing weight. You will need to keep up nutrition and NL set up a program to feed me many small meals during the day. If the only thing that you can get down is nutrition supplements like Ensure or Boost or Glucerna...partake of them as much as you can.

    Fatigue
    I was very tired throughout treatment. Rest and sleep as you need to. You need energy to heal and endure the rigors of chemotherapy.

    Feel free to ask me any more questions you may have here or send me a private message if you would prefer.

    I am here for you for the long haul of your treatment and recovery. Best of luck in this journey.

    Last edited by gjnl; 03-09-2018 at 02:50 PM.

  3. #3
    Thanks for your detailed response. I'm visiting M.D. Anderson next week for a second opinion, but I'm scheduled to start a regimen of Bendamustine and Rituxan, both drugs on day 1 and the Bendamustine alone on day 2 -- repeating every 28 days for six months. I have a good local oncologist that I trust, but for several years I was told that I would eventually take an oral chemo with few side effects. When it finally came time to start, I was told that my lymphocyte count was too high (389,000) to use the oral drug. So I didn't have much time to mentally prepare for the discomforts of IV chemo.

    I use intermittent catheterization, and don't have frequent UTI's. I had the port installed last week and that went fine. I'm heading into a Texas summer, so keeping my head warm may not be a problem until after the chemo is finished.

    Thanks again.

  4. #4
    Senior Member lynnifer's Avatar
    Join Date
    Aug 2002
    Location
    Windsor ON Canada
    Posts
    19,236
    I know EXACTLY who can help as they had the same condition. I'll contact them and direct them here. Para though.
    Roses are red. Tacos are enjoyable. Don't blame immigrants, because you're unemployable.

    T-11 Flaccid Paraplegic due to TM July 1985 @ age 12

  5. #5
    Senior Member darty's Avatar
    Join Date
    Aug 2004
    Location
    Las Vegas, NV
    Posts
    1,198
    It's no picnic for me but everyone is different. I just finished my 6th round of FU-5 for bladder cancer, the next step is to remove my bladder the end of this month then 6 more rounds of chemo. I am extremely fatigued all the time, sometimes spending the entire day in bed. I have a major loss of appetite (I am down 30 lbs since mid July) so I'm existing on Premier Protein shakes from Costco. No problems with diarrhea which would be a game changer. My skin has suffered with blisters just popping up everywhere and then some open.

    Sorry you have to fight this battle, but I wish you the best possible path to cure.
    ^^(A)^^

  6. #6
    Senior Member trekker6's Avatar
    Join Date
    Mar 2011
    Location
    merritt island, florida
    Posts
    2,839
    I'm a c-4 incomplete quad who had to deal with small cell lung cancer, I went through chemo and chest radiation followed a PCI brain radiation.
    All the chemo treatments have different side effects, typically they attack your red and white blood cells which leaves you weak and susceptible to infections, I got camphylobacter, salmonella and c diff. They usually shoot you up with a shot that supercharges your blood cells to get the level back up.
    They brain radiation made my balance worse and killed my stamina, I've heard of people becoming bed ridden after brain radiation.

    It's a terrible ordeal but stay tough and get through it.

    One important thing is to keep your weight up it is very critical in your treatment.

    As far as nausea, they give you powerful anti-nausea drugs.
    "Would you rather reduce deficits and interest rates by raising revenue from those who are not now paying their fair share, or would you rather accept larger budget deficits, higher interest rates, and higher unemployment? And I think I know your answer." Ronald Reagan"

Similar Threads

  1. Replies: 3
    Last Post: 10-01-2012, 04:59 PM
  2. Paralyzed by faulty chemotherapy drug, man awarded $18M
    By Leif in forum Ability & Disability News
    Replies: 2
    Last Post: 05-28-2006, 05:06 AM
  3. ATM and Chemotherapy
    By PRatcliff in forum Tranverse Myelitis, Multiple Sclerosis, Non-traumatic SCI
    Replies: 2
    Last Post: 07-05-2005, 01:22 PM
  4. ATM and Chemotherapy
    By PRatcliff in forum Transverse Myelitis Research
    Replies: 2
    Last Post: 07-05-2005, 01:22 PM
  5. ATM and Chemotherapy
    By PRatcliff in forum Cure
    Replies: 2
    Last Post: 07-05-2005, 01:22 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •